Heavy Snow, Monroe
- When
- December 11, 2:00 AM EST to December 12, 1:00 AM EST
- Where
- Monroe forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.921, -83.494 (the zone’s center; the record gives no point)
A long-duration snowfall occurred on December 11. A low pressure system over the Central Plains moved northeast over Lower Michigan, bringing good moisture to the region.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A long-duration snowfall occurred on December 11. A low pressure system over the Central Plains moved northeast over Lower Michigan, bringing good moisture to the region. With cold air in place, the precipitation fell as all snow through the entire event. Snow began as a dry and fluffy type with temperatures in the lower 20s during the morning hours. Temperatures then slowly rose into the lower 30s during the afternoon and evening hours, causing the snow to become wetter. Total snowfall accumulations ranged from 7-11 inches across most of Southeast Michigan, with the exception being over Huron County where accumulations came up short of 6 inches.
Here are some of the higher totals received:
White Lake... 11.3 inches|Ann Arbor... 11.2 inches|Corunna... 11.1 inches|Sterling Heights... 11.0 inches|Detroit Metro Airport... 10.7 inches|Dundee... 10.0 inches|Fort Gratiot... 9.6 inches|Brighton... 9.5 inches|Lapeer... 9.5 inches|Grand Blanc... 9.5 inches|Onsted... 9.0 inches|Oil City... 8.6 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 11, 12:35 AM EST, 1 hour 25 minutes earlier.
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1235 AM EST Sun Dec 11 2016
.AVIATION...
Snow will spread into the area between 06-08Z, bringing MVFR cigs
and IFR visibilities by 09Z. Snow through 7AM will be fairly light,
with terminals only expected to see around an inch of accumulation.
Heavier snow looks to move into the area after 18Z, lowering
visibilities to 1/2 to 3/4 of a mile and cigs to IFR for a prolonged
period that will last through much of the evening. Some improvement
in visibility is expected during the late evening, as snowfall
intensity begins to wane. Most of the snow should exit by 09Z. Total
accumulations at the terminals are expected to range between 5 and 8
inches.
FOR DTW...Snow is expected to expand into the area by 07Z, with MVFR
and then IFR conditions developing by 09Z. Highest snowfall rates
are expected between 18-04Z, when visibility will likely dip to 1/2
mile at times. Improvement should occur after 04Z, with snow
tapering off around 08Z. Total accumulation at DTW is expected to
range between 6 and 8 inches.
//DTW Threshold Probabilities...
* High for ceilings below 5000 feet after 07z and lasting through
the TAF period.
* Moderate for visibility below 1/2 mile 18-04z
* High for snow as precipitation type through Sunday night.
&&
.PREV DISCUSSION...
Issued at 936 PM EST Sat Dec 10 2016
UPDATE...
The lake effect snows diminished as they reorganized with a
southern flow over Lake Michigan this evening. This has left just
a few flurries in the remnant plume over the PTK and FNT areas.
Outside of that...stratocumulus as dissipated, but plenty of mid
and high cloud to keep the mostly cloudy conditions.
Later tonight, the forecast is on track. Light snow has reached a
SBN to Auburn IN line at 02z. This light snow should over spread
much of the forecast area between 06z and 08z, holding closer to
12z for the thumb region. The moderate snowfall will hold off
closer to daybreak. 18z model runs were in line with their 12z
runs, so do not see a need to change much to the ongoing advisory
or expected amounts.
PREV DISCUSSION...
Issued at 324 PM EST Sat Dec 10 2016
DISCUSSION...
12z dtx sounding indicated 850 mb temp of -16 C, with inversion
height around 800 mb which has been able to support some
disorganized snow shower activity from Lake Michigan working into
southeast Michigan. 12z nam suggests a more focused band (seen in
925 mb omega) in between M-59/I-69 corridors will be lifting north
(toward Saginaw Bay) through the night as winds back to the south.
This band will have potential to produce light localized accumulations
ahead of the main over-running snow shield arriving late tonight.
Upper level energy/wave now onshore, tracking through the Pacific
Northwest. 12z NAM/Canadian/GFS consensus indicates strengthening
mid level wave/500 mb trough reaching the Upper Mississippi River
Vally by 00z Monday, with max 6 hr 500 mb height fall center and
surface low tracking over/near Green Bay, and through far northern
Lower Michigan/Straights Sunday night. This is farther north and
west compared to 24 hours ago. This could impact distribution of the
snowfall across southeast Michigan, as nam suggests higher amounts a
bit farther north, as 700 mb FGEN Band looks to straddle I-69
corridor late in the day on Sunday. Nam also shows 4 G/KG of
specific humidity within the 850-700 mb layer reaching the southern
Michigan border late in the day. Unfortunately, placement and exact
southwest-northeast orientation of the developing 700 mb JET (50-70
knots) Axis over the Central/Eastern Ohio Valley varies
significantly as an important weaker wave exits the Southern Plains.
Thus, GFS and UKMET suggest active frontal zone will reside along
and south of the Michigan border, robbing southeast Michigan of some
moisture.
Isentropic ascent/fgen is very good, but relatively short lived for
any given location. Warm advection leading to average 850-700 MB
temps of -3 to -6 C south of M-59 Sunday afternoon, with -5 to -9 C
across the north, which will support higher snow ratios, and thus
thinking more uniform/widespread snowfall, as the lower qpf in north
is off set by higher ratios. Snow to qpf ratios quickly lowering to
10:1 down south is expected to cap higher totals. Have been debating
all day whether we are looking at more of 5 to 8 inch snowfall, vs 6
to 9 inch. Based off the 12z Euro still remaining more subdued with
moisture advection, only 3 g/kg of specific humidity in the 850-700
mb layer sneaking just past the southern Michigan border and 24 hr
qpf advertised to be in .3 to .6 inch range, prefer to go out with
high end advisory for 5 to 8 inches as suspect mid level fgen will
not stay parked over one particular location too long, but would
expected highest totals in around the Detroit Metro area toward the
border/along triple point. Backed surface-925 mb flow coming off
Lake Erie/Lake St. Clair could even give a modest boost to the low
level convergence as winds reach the higher terrain of the glacier
ridge. Can't rule out isolated/slightly higher totals exceeding 8
inches and possible upgrade to warning criteria, but uncertain on
location this far out. It continues to look like the
accumulating snow will be over before the Monday morning commute
as the aggressive dry slot punches in. Temperatures also look to
be around freezing mark Monday morning, so long as roads are
plowed and salted, should not have big issues on main roads.
Tuesday through Sunday Extended Forecast: Scattered snow showers
will be possible mid-week as upper level Canadian low rotates
multiple weak waves through the Great Lakes Region. It will also
help usher the descent of cold arctic air into southeast Michigan.
Temperatures will fall well below the norm, with high's in the teens
and overnight lows plunging into the single digits. On Friday,
models show a large, complex area of low pressure spreading eastward
across the central U.S. At present time, this low is expected to
reach the western Great Lakes Friday morning and southeast Michigan
later that afternoon. Timing adjustments are likely as the low
develops and progresses.
MARINE...
Moderately gusty westerly winds this evening will gradually diminish
tonight, shifting to southerly by Sunday morning in advance of
approaching low pressure. Any ongoing lake effect squalls will
subsequently shift east into the Canadian waters through this time.
Southerly winds turn gusty late Sunday and Sunday night as the low
advances into the Great Lakes. A brief period of gusts into the 25
to 30 knot range over southern sections of Lake Huron during this
time. Otherwise, the main element with this system becomes a
widespread long duration accumulating snowfall that starts late
tonight and persists through Sunday night. Gusty westerly winds
develop behind this system Monday. The passage of an arctic front
Monday night into early Tuesday will reinforce these winds through
the mid-week period, potentially leading to a period of gales during
this time.
HYDROLOGY...
Low pressure lifting across the area will spread a long-duration
snowfall into Southeast Michigan starting late tonight and lasting
through late Sunday night. Total snowfall of 4 to 9 inches is
expected at this time, with highest totals from the I-69 corridor
southward. Snow intensity is expected to peak during the afternoon
and early evening. Rainfall equivalent of the snow that will fall is
expected to range between one-third and three-quarters of an inch.
Snow will end very early Monday morning.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 7 AM this morning to 4 AM EST Monday
FOR MIZ047>049-054-055.
Winter Weather Advisory from 4 AM early this morning to 4 AM EST
Monday FOR MIZ053-060>063-068>070-075-076-082-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
AVIATION.....HLO
UPDATE.......RBP
DISCUSSION...SF/DE
MARINE.......MR
HYDROLOGY....MR
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 346 PM EST SAT DEC 10 2016 MIZ047>049-054-055-110930- MIDLAND-BAY-HURON-TUSCOLA-SANILAC- 346 PM EST SAT DEC 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WEATHER ADVISORY FOR SNOW IS IN EFFECT SUNDAY AND SUNDAY NIGHT. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MIZ053-060>063-068>070-075-076-082-083-110930- SAGINAW-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND- MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 346 PM EST SAT DEC 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WEATHER ADVISORY FOR SNOW IS IN EFFECT LATE TONIGHT. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WEATHER ADVISORY FOR SNOW IS IN EFFECT SUNDAY AND SUNDAY NIGHT. PLEASE REFER TO THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110930- LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 346 PM EST SAT DEC 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW,WEATHER.GOV/DETROIT. SF
The national radar mosaic for the moment the first event began.
14 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667321, 667322, 667324, 667325, 667326, 667327, 667328, 667330, 667331, 667332, 667333, 667334, 667335, 667336.